Alabama, 2013

Flash Flood and Damaging Wind in Alabama, August 21, 2013

August 21, 2013 · NWS HUN · 2 events in 2 counties and zones

An upper level storm system in the vicinity of north Alabama, produced widely scattered thunderstorms that resulted in isolated flash flooding in northwest Alabama and isolated thunderstorm wind damage in northeast Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An upper level storm system in the vicinity of north Alabama, produced widely scattered thunderstorms that resulted in isolated flash flooding in northwest Alabama and isolated thunderstorm wind damage in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 21, 9:45 AM CST, 48 minutes earlier.

Area forecast discussion, Aug 21, 9:45 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT WED AUG 21 2013

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
WILL BE AMENDING THE FORECAST SHORTLY TO UPDATE PRECIP CHANCES...CLOUD
COVER...TEMPS AND DEWPOINT TEMPS FOR THE FORECAST AREA. THE LAST
SEVERAL SATELLITE AND RADAR IMAGES ACROSS THE AREA HAVE INDICATED
THAT MID LEVEL FORCING ALONG WITH AN UPPER LEVEL JET STREAK WAS
RESPONSIBLE FOR THE SHRA/TSRA DEVELOPMENT ACROSS NORTHEAST
MISSISSIPPI...NORTH ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE.
PWAT VALUES WERE SLIGHTLY LOWER TODAY AND AROUND 1.5 INCHES...BUT EXPECT
THAT SHRA/TSRA WILL CONTINUE TO DEVELOP IN THE CONVERGENCE ZONE THAT
HAS SET UP ACROSS THE AREA. HAVE SLIGHTLY MODIFIED TEMPS...DEWPOINT
TEMPS AND CLOUD COVER ALSO INTO THE AFTERNOON TO ACCOUNT FOR THE
EXPECTED SCATTERED/NUMEROUS SHRA/TSRA DEVELOPMENT. EXPECT THE STORM
DEVELOPMENT TO SLOWLY SHIFT SOUTHEASTWARD THROUGH THE AFTERNOON.

TT

&&

.AVIATION...
/ISSUED 645 AM CDT WED AUG 21 2013/
FOR 12Z TAFS...
MID LEVEL FORCING AND A NEARBY UPPER WIND SPEED MAXIMUM...ALONG WITH
A MOIST/UNSTABLE AIRMASS WILL BE FAVORABLE FOR THE FORMATION OF
SCATTERED SHOWER/THUNDERSTORMS ACROSS NORTHERN AL/SOUTHERN MIDDLE TN
TODAY. ALTHOUGH REDUCED VIS/CIG VALUES ARE POSSIBLE WITHIN TODAYS
CONVECTION...HAVE MAINTAINED VCTS RATHER THAN MORE THE DETERMINATE
SHRA/TSRA. OTHERWISE...VFR CIGS/VIS SHOULD PREVAIL. MVFR FOG IS
POSSIBLE BEFORE DAYBREAK THURSDAY MORNING...ESPECIALLY IF HEAVY
RAINFALL OCCURS BEFOREHAND.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 21, 3:30 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT WED AUG 21 2013

ALZ001>010-016-TNZ076-096-097-211815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
430 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY
THROUGH THIS AFTERNOON. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TRANSITION TO A MORE TYPICAL PATTERN OF ISOLATED AFTERNOON AND
EARLY EVENING STORMS IS EXPECTED THROUGH THE END OF THE WEEK.

A WARMING TREND...ALONG WITH RESIDUAL MOISTURE FROM RECENT
RAINFALL...WILL PRODUCE HEAT INDICES RISING ABOVE 100 DEGREES
ACROSS NORTHWEST ALABAMA DURING THURSDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

CCC

In the hours before

Special weather statement, Aug 21, 9:26 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1026 AM CDT WED AUG 21 2013

TNZ076-096-097-211615-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1026 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND WESTERN
FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL MAY CAUSE
MINOR FLODDING ON ROADS AND IN LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3504 8655 3523 8660 3534 8629 3508 8621
TIME...MOT...LOC 1524Z 254DEG 8KT 3517 8649

CCC

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Colbert

When
August 21, 10:33 AM CST to 12:45 PM CST
Where
Colbert County, 0.49 mi NW of Cherokee to 0.36 mi NW of Cherokee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.756, -87.975

Flash flooding occurred with at least 18 inches of water flowing across Daniel Street in Cherokee, Alabama.

Thunderstorm Wind, Marshall

When
August 21, 4:36 PM CST to 4:37 PM CST
Where
Marshall County, 2.66 mi SSE of Douglas
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.136, -86.308

A few 12 inch diameter trees were sheared at between 70 and 80 feet high off of the ground by thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471588, 471589.